Delaware, 2006

Wildfire in Delaware, April 27, 2006

April 27, 2006 · NWS PHI · 1 event in 1 county or zone

The owner of the Shaffer Service Tire Store on Route 1 in Lewes, Delaware was badly injured during the afternoon of the 27th from a brush fire. The owner started a contained fire, however the fire got away from the planned burn circle near a creek.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The owner of the Shaffer Service Tire Store on Route 1 in Lewes, Delaware was badly injured during the afternoon of the 27th from a brush fire. The owner started a contained fire, however the fire got away from the planned burn circle near a creek. The owner suffered second-degree burns on his chest, hands, arms and right knee. First responders to the fire used buckets to get water from the nearby creek to toss onto the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 27, 9:05 AM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Apr 27, 9:05 AM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1005 AM EDT THU APR 27 2006

.UPDATE /REST OF TODAY/...
VISIBLE SATELLITE IMAGERY SHOWING SOME HIGH CLOUDS ACROSS THE
CENTRAL AND SOUTHERN ZONES, WITH SOME LOWER CLOUDS ACROSS CENTRAL
AND WESTERN NEW YORK, AS OF 1345Z. WATER VAPOR IMAGERY REVEALING A
POTENT SHORT WAVE ACROSS THE CAROLINAS THIS MORNING, AND THIS
FEATURE WILL CONTINUE TO MOVE EAST, SOUTH OF OUR AREA, DURING THE
REST OF TODAY. SURFACE ANALYSIS THIS MORNING SHOWING A WEAK COLD
FRONT DROPPING SOUTHWARD ACROSS NEW ENGLAND. THIS FEATURE WILL
CONTINUE TO SLOWLY SAG SOUTHWARD DURING TODAY AS HIGH PRESSURE
BUILDS TO THE NORTH. LITTLE IN THE WAY OF MOISTURE AND FORCING WITH
THIS BOUNDARY, THEREFORE NO PRECIPITATION IS EXPECTED TO ACCOMPANY
IT. THIS BOUNDARY AND THE SHORT WAVE TO OUR SOUTH IS MAKING THE WIND
FORECAST TRICKY THOUGH AS WINDS HAVE BEEN LIGHT, BUT NEARLY ALL OVER
THE PLACE SO FAR THIS MORNING. OVERALL, A NORTHERLY COMPONENT IS
EXPECTED AS THE DAY PROGRESSES, WITH EVEN MORE OF A NORTHEAST
COMPONENT ACROSS THE COASTAL ZONES. GENERALLY WENT WITH VARIABLE
WINDS WORDING FOR AWHILE TODAY, THEN TRANSITIONED INTO A NORTHERLY
DIRECTION FOR MOST AREAS.

HIGH TEMPERATURES LOOK PRETTY GOOD FOR THIS AFTERNOON, AS NEARBY 12Z
RAOBS SUPPORT THEM. DID MAKE SOME MINOR ADJUSTMENTS THOUGH HERE AND
THERE, MAINLY FOR COASTAL AREAS AND THE HIGHER TERRAIN. THE DIGITAL
DATABASE HAS BEEN UPDATED TO ADJUST THE HOURLY DATA BASED ON CURRENT
CONDITIONS AND ANTICIPATED TRENDS.

DID MAKE SOME ADJUSTMENTS FOR THE TONIGHT TIME FRAME. DECIDED TO
EXPAND THE MENTION OF FROST INTO OUR FAR NORTHERN THREE COUNTIES.
EVEN THOUGH THE GROWING SEASON HAS NOT OFFICIALLY STARTED THERE,
SOME FROST LOOKS QUITE POSSIBLE LATE TONIGHT AS THE LEFTOVER
GRADIENT DECOUPLES, THEREFORE IT HAS BEEN ADDED. DID REWORD THE
FROST MENTION FOR FRIDAY TO IMPROVE THE TRANSITION.

THE UPDATED ZFP HAS BEEN ISSUED, AND THE REMAINING UPDATED PRODUCTS
WILL BE OUT SHORTLY. HAVE A GOOD AFTERNOON

&&

.PREVIOUS DISCUSSION...
ISSUED /300 AM EDT THU APR 27 2006/

.SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
MODELS INDICATE A WEAK BOUNDARY WILL MOVE ACROSS THE REGION TODAY
WITH A STRONGER FRONT ON FRIDAY.  HOWEVER, THEY ALSO INDICATE THAT
THESE BOUNDARIES WILL COME THROUGH DRY.  TEMPS GENERALLY LOOK
REASONABLE.  MADE SOME MINOR ADJUSTMENTS.

WILL CONTINUE MENTION OF SOME FROST GENERALLY NORTH AND WEST OF
PHL.  DONT THINK IT WILL BE WIDESPREAD THOUGH.  WILL LEAVE OUT
MENTION ACROSS THE POCONOS AS THE GROWING SEASON HAS NOT YET BEGUN
THERE.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
NOT PLANNING ANY MAJOR CHANGES TO THE EXTENDED ATTM.  HIGH PRESSURE
REMAINS SANDWICHED BETWEEN LOWS EAST AND WEST OVER THE WEEKEND.
LOOKS LIKE IT WILL HANG ON DURING THE WEEKEND. WARM ADVECTION GETS
GOING MONDAY AS A WARM FRONT ENERGIZES TO OUR SOUTH, AND, AS A
RESULT, WE KEPT THE SLIGHT CHANCE POPS MONDAY AFTERNOON.  A BETTER
CHANCE OF POPS MAY BE TUESDAY AND WEDNESDAY AS THE SLOW MOVING
SURFACE SYSTEM CROSSES THE AREA.  UPPER LOW MOVES OVER THE AREA ON
TUESDAY AND LINGERS INTO WEDNESDAY.  WHILE CURRENT GUIDANCE
INDICATES POPS WILL REMAIN GENERALLY TO THE SOUTH, BELIEVE THAT SOME
CHANCE POPS ARE WARRANTED ATTM AS THE UPPER LOW SPINS OVER THE
NORTHEASTERN CONUS.

&&

.AVIATION...
VFR SKIES AND VSBYS WILL PERSIST THROUGH TONIGHT WITH MOSTLY CLEAR
SKIES. HOWEVER, LATE THIS AFTERNOON OR EARLY THIS EVENING SCT
STRATOCU 5-6 THSD FT IS EXPECTED TO FORM AND MAY BECOME BKN AT TIMES.

&&

.MARINE...
TRANQUIL WEATHER WILL CONTINUE THROUGH FRIDAY. HOWEVER, A
CONTINUED NE GRADIENT BETWEEN HIGH PRESSURE IN CANADA AND LOW
PRESSURE WELL OFFSHORE WILL ALLOW WINDS TO INCREASE TO 10 TO 20
KT AND BECOME NE THROUGH THE WEEKEND. THIS CONTINUED NE FLOW WILL
ALSO ALLOW SEAS TO INCREASE TO 4 TO 6 FT ON THE OCEAN AND SCA
COULD BE NEEDED OVER THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

UPDATE...GORSE
SHORT TERM/LONG TERM...NIERENBERG
AVIATION/MARINE...STAUBER
Hazardous weather outlook, Apr 27, 2:34 AM EST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
334 AM EDT THU APR 27 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-280745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
334 AM EDT THU APR 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 27, 2:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT THU APR 27 2006

NJZ001-007>010-PAZ054-055-060>062-067>069-272130-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...JIM THORPE...STROUDSBURG...READING...
ALLENTOWN...BETHLEHEM...EASTON...WEST CHESTER...NORRISTOWN...
DOYLESTOWN
325 PM EDT THU APR 27 2006

...PATCHY FROST POSSIBLE TONIGHT...

SCATTERED CLOUDS ACROSS THE REGION THIS AFTERNOON WILL DISSIPATE
AFTER SUNDOWN AND SKIES WILL BECOME MOSTLY CLEAR. TEMPERATURES IN
THE 60S THIS AFTERNOON WITH QUICKLY DROP AS SKIES CLEAR AND THE
WINDS BECOME LIGHT ACROSS THE AREA.

BY MORNING, SOME AREAS WILL HAVE READINGS IN THE LOWER 30S
ESPECIALLY IN CARBON AND MONROE COUNTIES, IN THE LOW TO MID 30S IN
THE LEHIGH VALLEY AND MID TO UPPER 30S IN THE NORTHWEST SUBURBS OF
PHILADELPHIA.

FOR ANYONE THAT HAS ALREADY SET HOUSE PLANTS OR TENDER VEGETABLES
OUTSIDE, YOU MAY WANT TO PROTECT THEM FROM ANY FROST. COVER
TENDER VEGETATION OR, IF POSSIBLE, BRING PLANTS INSIDE.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>019-024>026-PAZ070-071-
272130-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...OCEAN CITY...ATLANTIC CITY...LONG BEACH ISLAND...
MEDIA
325 PM EDT THU APR 27 2006

...COOL TONIGHT WITH SOME WIDELY SCATTERED FROST POSSIBLE...

A FEW CLOUDS MAY SKIRT BY THE SOUTHERN COAST THIS EVENING BEFORE
MOVING OUT TO SEA. SKIES WILL THEN CLEAR AND THE TEMPERATURES THIS
AFTERNOON AROUND 70 WILL DROP INTO THE LOWER 40S WITH CLEAR SKIES
AND LIGHT WINDS EXPECTED.

THERE MAY BE SOME WIDELY SCATTERED FROST OUTSIDE OF THE HIGHLY
URBANIZED AREAS.

NJZ020>023-027-272130-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...WHARTON STATE FOREST
325 PM EDT THU APR 27 2006

...PATCHY FROST POSSIBLE TONIGHT...

A FEW CLOUDS MAY SKIRT BY THE SOUTHERN COAST THIS EVENING BEFORE
MOVING OUT TO SEA. SKIES WILL THEN CLEAR AND THE TEMPERATURES THIS
AFTERNOON IN THE MID AND UPPER 60S WILL DROP INTO THE MID 30S.
WITH CLEAR SKIES AND LIGHT WINDS EXPECTED THERE MAY BE SOME
SCATTERED FROST.

FOR ANYONE THAT HAS ALREADY SET HOUSE PLANTS OR TENDER VEGETABLES
OUTSIDE, YOU MAY WANT TO PROTECT THEM FROM ANY FROST. COVER
TENDER VEGETATION OR, IF POSSIBLE, BRING PLANTS INSIDE.

SULIA/EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Inland Sussex

When
April 27, 3:00 PM EST
Where
Inland Sussex forecast zone
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503514.